Alert archive / Iowa / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 41, NWS Quad Cities, IA

May 14, 20204 counties in Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at May 14, 2020, 7:39 PM CDT for 4 counties in Iowa. It was in force for 36 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2020, 7:39 PM CDT (00:39 UTC)
Expired
May 14, 2020, 8:15 PM CDT
In force
36 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
70.0 mph

Counties Henry County, IA, Jefferson County, IA, Louisa County, IA, Washington County, IA

The radar

The Quad Cities radar (KDVN), 113 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 8:05 PM CDTTSTM WND DMGBrighton, IA5 INCH LIMB DOWN. SOME DITCHES ARE FILLING UP AND SOME STREETS HAVE 2 INCHES OF WATER ON THEM. TIME ESTIMATED.
May 14, 8:05 PM CDTTSTM WND DMGBrighton, IALARGE TREE UPROOTED AND FELL ONTO A HOUSE. TIME ESTIMATED.
May 14, 8:13 PM CDTTSTM WND DMG3 S Swedesburg, IASEVERAL LARGE TREE LIMBS DOWN.
May 14, 8:18 PM CDTTSTM WND GST 74Crawfordsville, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 6:15 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.7 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2020-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 281 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2020-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
281 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1089 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted.

126 
WUUS53 KDVN 150039
SVRDVN
IAC087-101-115-183-150115-
/O.NEW.KDVN.SV.W.0041.200515T0039Z-200515T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
739 PM CDT Thu May 14 2020

The National Weather Service in the Quad Cities has issued a

* Severe Thunderstorm Warning for...
  Northwestern Henry County in southeastern Iowa...
  Northwestern Louisa County in southeastern Iowa...
  Southern Washington County in southeastern Iowa...
  Northeastern Jefferson County in southeastern Iowa...

* Until 815 PM CDT.

* At 737 PM CDT, severe thunderstorms were located along a line
  extending from 7 miles north of Brighton to Fairfield, moving east
  at 30 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Fairfield, Washington, Wayland, Brighton, Ainsworth,
  Crawfordsville, Olds, Pleasant Plain, Cotter, Coppock, Wyman,
  Washington Airport, Germanville, Haskins, Lake Darling State Park,
  Swedesburg, Washington County Fairgrounds, Fairfield Municipal
  Airport, Noble and Perlee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

This is a DANGEROUS SITUATION. These storms have produced widespread 
wind damage near Delta. A wind gust of of 75 MPH was recieved from 
east of Richland around around 730 PM. SEEK SHELTER NOW inside a 
sturdy structure and stay away from windows! 

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4116 9195 4117 9194 4132 9190 4136 9137
      4102 9153 4102 9200
TIME...MOT...LOC 0037Z 263DEG 27KT 4129 9185 4103 9197 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
 
$$

Speck
3 follow-up statements
491 
WWUS53 KDVN 150051
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
751 PM CDT Thu May 14 2020

IAC087-101-115-183-150115-
/O.CON.KDVN.SV.W.0041.000000T0000Z-200515T0115Z/
Henry IA-Louisa IA-Washington IA-Jefferson IA-
751 PM CDT Thu May 14 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHWESTERN HENRY...NORTHWESTERN LOUISA...SOUTHERN WASHINGTON
AND NORTHEASTERN JEFFERSON COUNTIES...

At 751 PM CDT, severe thunderstorms were located along a line
extending from near Washington to 6 miles northwest of Lockridge,
moving east at 35 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Washington, Wayland, Brighton, Ainsworth, Crawfordsville, Olds,
Pleasant Plain, Cotter, Coppock, Wyman, Noble, Washington Airport,
Perlee, East Pleasant Plain, Marr Park, Merrimac, Germanville,
Haskins, Mac Coon Access and Salina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4136 9137 4102 9153 4102 9193 4131 9184
TIME...MOT...LOC 0051Z 262DEG 29KT 4130 9173 4104 9185 

HAIL...1.00IN
WIND...70MPH
 
$$

Speck
371 
WWUS53 KDVN 150059
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
759 PM CDT Thu May 14 2020

IAC087-101-115-183-150115-
/O.CON.KDVN.SV.W.0041.000000T0000Z-200515T0115Z/
Henry IA-Louisa IA-Washington IA-Jefferson IA-
759 PM CDT Thu May 14 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHWESTERN HENRY...NORTHWESTERN LOUISA...SOUTHEASTERN
WASHINGTON AND NORTHEASTERN JEFFERSON COUNTIES...

At 759 PM CDT, severe thunderstorms were located along a line
extending from Washington to near Lockridge, moving east at 30 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Washington, Wayland, Ainsworth, Crawfordsville, Olds, Cotter,
Coppock, Wyman, Noble, Washington Airport, Marr Park, Merrimac,
Germanville, Haskins, Mac Coon Access, Swedesburg and Trenton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4136 9137 4102 9153 4102 9184 4132 9171
TIME...MOT...LOC 0059Z 263DEG 27KT 4130 9169 4104 9181 

HAIL...1.00IN
WIND...70MPH
 
$$

Speck
859 
WWUS53 KDVN 150113
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
813 PM CDT Thu May 14 2020

IAC087-101-115-183-150123-
/O.EXP.KDVN.SV.W.0041.000000T0000Z-200515T0115Z/
Henry IA-Louisa IA-Washington IA-Jefferson IA-
813 PM CDT Thu May 14 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HENRY...
NORTHWESTERN LOUISA...SOUTHEASTERN WASHINGTON AND NORTHEASTERN
JEFFERSON COUNTIES WILL EXPIRE AT 815 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southeastern Iowa.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Quad Cities.

LAT...LON 4136 9137 4102 9153 4102 9184 4132 9171
TIME...MOT...LOC 0113Z 263DEG 27KT 4131 9158 4105 9170 

$$

Speck

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 6:44 PM CDT, 55 minutes earlier.

Area forecast discussion, May 14, 6:44 PM CDT, 55 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
644 PM CDT Thu May 14 2020

...00z AVIATION UPDATE...

.SYNOPSIS...
Issued at 325 PM CDT Thu May 14 2020

Latest mesoanalysis sfc boundary to H925 MB boundary slope draped
from southwest IA, to northwest of Iowa City and to near Freeport in
northwest IL. A colder sfc push/front was noted acrs the eastern
Dakotas into southwest MN. Important focus line of the H85 to H7 MB
front getting hi-lighted nicely by linear cloud and convection arc
seen on VIS satellite/88D regional loops from acrs southwest IA, to
up along and north of the I80 corridor locally. Increasing sfc CAPEs
gradient acrs far southern IA, while a plume of MUCAPEs extended
further north acrs the southern third of IA and into west central
IL, aided by some breaks in the cloud cover in those areas. This
while a large MUCAPE pool lurked acrs KS and western MO with 25-35
KT H85 MB jet feed from those regions aimed at the elevated
boundaries.

&&

.SHORT TERM...(Late Afternoon through Tonight)
ISSUED AT 325 PM CDT Thu May 14 2020

Tonight...As an upper level wave seen on water vapor loop acrs
northeast ND, as well as increasing south flank upper jet streak
pushing 100 KTs shuttles acrs MN into northwest WI, approaching right
entrance deep lift effect to commence strong storms acrs central
into eastern IA, as well as eventually northwest IL as the late
afternoon and evening progresses. But right now seems some capping
aloft by EML keeping a lid on convection development acrs northern
MO into southern IA. Veering H85 MB flow full of MUCAPEs from the
southwest to align nearly parallel to prime elevated boundaries
along I80 and to even the Hwy 30 corridor acrs the local CWA. These
areas may have strong convection with pooling precipital water
feed(PWATs) of 1.5 to 1.8 inches into them, thus the concern of
training elevated storms producing heavy rainfall at rates of 1-2+
inches an hour supports the idea of the earlier issued flash flood
watch north of I80. Also tried to cover the swaths of heavy rainfall
of 1-2 inches that occurred last night. Again, with the idea of the
LLJ nearly parallel to the front, the THTA-E/moisture feed should be
continually pumping in to the boundary, with efficient rainfall
expected. again as noted on earlier updates, locations that have
hilly topography acrs northwest IL and extreme east central IA also
included in the watch. As for the south, drier antecedent conditions
make the watch more marginal in far southeast IA/northeast MO, but
those areas also expected to get mature storms that either develop
in those areas this evening, or migrate south off the boundaries and
dump high PWAT airmass rainfall rates as they progress. Thus can't
rule out the need for at least and isolated flash flood warning in
the southern CWA later tonight, so the flash flood watch issuance
all the way to the south. Worried that some additional 1-3 or even 4
inch rainfall amounts possible tonight along the I80 to hwy 30
corridors along the elevated boundaries, as well as convergent zone
from southwest of Washington IA to Kewanee IL.

As for severe threat, seems more likley acrs the southern third of
the DVN CWA where better chance of sfc based storms in higher CAPE
fields with adequate shear are located. But an elevated hailer
possible north of I80 this evening along active boundary zones.
Agree that damaging winds the primary sfc based threat south of I80,
but hail and an isolated tornado also possible taking into account
the afternoon CAPE build up and LCL heights.

Late tonight as the main cool front sags south and before post-
frontal northwest flow increases, there may be a fog threat north of
I80 into early Friday morning. Undercut the loaded-blend low temps
some for tonight, especially in the north.

.LONG TERM...(Friday through next Thursday)
ISSUED AT 325 PM CDT Thu May 14 2020

Friday...Post frontal ridging to make for a decent day, and will
make the period mainly dry through late Friday night.

Saturday and Sunday...Main feature this period will be another large
cut off low traversing the upper Midwest into the GRT LKS. Early
signs of another round of high PWAT feed up off the gulf into the
feature may fuel moderate to heavy rainfall producing showers and
some thunderstorms late Sat and especially Sat night. Heavy def zone
rains may fall out to the north acrs MN into WI, while locally we
may have to watch for strong thunderstorms looking at synoptic scale
storm features. But instability fields look marginal right now for
Sat afternoon, and if bulk of the event occurs Sat night these may
act as limitations for severe storm potential.

Monday through Thursday...To be brief, central CONUS omega block
with building thermal ridge to make for a mainly dry and warming
trend as the week progresses. But some signs of northeast cooling
boundary layer flow from the great lakes, or easterly back flow
from eastern CONUS cut- off low complex limiting a better warm-up
Monday, and again possibly Thu. But an 80 degree reading still
possibly in there somewhere during the mid week period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
ISSUED AT 626 PM CDT Thu May 14 2020

Clusters of showers and thunderstorms will be making their way in
from the west, or developing acrs the area this evening. Thus
variable CIGs and VSBYs from deteriorating to MVFR or even
passing bouts of IFR as the heavier cells pass by. With a sfc
boundary undulating along the I80 corridor, sfc wind fields are
chaotic but light for now. Higher and more variable gusts possible
with the storms especially at MLI and BRL where they will have a
chance to be sfc based. Severe storms possible at BRL this
evening, with heavy rain reduced VSBYs and lowered CIGs to IFR
possible at all sites. Storm activity to wane after 1 AM from
northwest-to- southeast. Before north to northwest sfc winds
behind the front increase, there will be the chance for IFR to
LIFR fog in the north at CID, DBQ, and possibly MLI after midnight
through around 7 AM Friday morning, before north winds increase
and mix out the low VSBYs. Rest of the day VFR with improved CIGs
and VSBYs with north sfc winds 7-12 KTs.

&&

.HYDROLOGY...
Issued at 325 PM CDT Thu May 14 2020

Heavy rains last night were absorbed for the most part, though has
resulted in saturating the top layers of soil in locations north of
Highway 34. The expected rains tonight will cause significant rises
on tributary rivers, but at this point the main river expected to
have impacts exceeding flood stage is the Rock River in Illinois.
While if we get the expected rains, it should reach Minor flood
stage, we will initially go with a watch for Joslin and Moline in
that should rain maximize over the region, we could catch that on
the evening forecast update, and go moderate with the warning right
out of the gate, rather than stair step it up. Again, this is a
watch going out now, then a more accurate warning issuance
potentially later this evening.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch through Friday morning for Cedar-Clinton-Des
     Moines-Henry IA-Jackson-Jefferson-Johnson-Jones-Keokuk-Lee-
     Louisa-Muscatine-Scott-Van Buren-Washington.

IL...Flash Flood Watch through Friday morning for Bureau-Carroll-
     Hancock-Henderson-Henry IL-Jo Daviess-McDonough-Mercer-
     Putnam-Rock Island-Stephenson-Warren-Whiteside.

MO...Flash Flood Watch through Friday morning for Clark-Scotland.

&&

SYNOPSIS...12
SHORT TERM...12
LONG TERM...12
AVIATION...12
HYDROLOGY...Ervin
Hazardous weather outlook, May 14, 4:20 PM CDT, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
420 PM CDT Thu May 14 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-151000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
420 PM CDT Thu May 14 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms are likely through tonight. Some of the storms may
be severe, especially for areas south of Interstate 80. The
primary threats are large hail and damaging winds, although an
isolated tornado is also possible. Heavy rainfall will be a more
widespread threat, with swaths of 1 to 3 inch amounts possible
where the storms are repetitive. This heavy rain will bring the
threat for flash flooding, especially across areas that already
received heavy rain last night and early this morning. Much of
the area is in a Flash Flood Watch from now through Friday
morning.

More heavy rain may produce at least some within bank rises on
area rivers. The Rock River will be the most susceptible to
rising near the flood stage by the weekend, if more heavy rainfall
falls on that basin.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Periods of showers and thunderstorms are possible Saturday
through Sunday. Heavy rainfall will be possible by Saturday night.
It is still too early to determine the severe weather potential
from the Saturday night storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely for portions of the Outlook Area
through tonight.

12

In the hours before

Local storm report, May 14, 7:34 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
734 PM CDT THU MAY 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     TSTM WND DMG     3 SSW DELTA             41.28N 92.35W
05/14/2020                   KEOKUK             IA   PUBLIC

            TREES AND POWER LINES DOWN. MACHINE SHED
            BLOWN INTO ROAD. TIME ESTIMATED BASED ON
            RADAR.

&&

ZU

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:24 PM CDTSevere Thunderstorm WarningDVNJefferson, Keokuk, Washington51 min
May 14, 8:11 PM CDTSevere Thunderstorm WarningDVNDes Moines, Henry, Louisa, Washington49 min
May 14, 8:36 PM CDTSevere Thunderstorm WarningDVNLouisa, Muscatine39 min
May 14, 9:12 PM CDTSevere Thunderstorm WarningDVNMuscatine, Scott33 min
May 14, 9:27 PM CDTSevere Thunderstorm WarningDVNDes Moines, Henry, Lee33 min
May 14, 9:37 PM CDTFlash Flood WarningDVNHenry, Jefferson, Van Buren5 hr
May 14, 10:42 PM CDTSevere Thunderstorm WarningDVNLee, Van Buren33 min
May 15, 3:00 AM CDTDense Fog AdvisoryDVNBenton, Buchanan, Cedar, Delaware, Dubuque, Iowa and 8 more4 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.